Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Adaptive numerical differentiation

Authors: R. S. Stepleman and N. D. Winarsky
Journal: Math. Comp. 33 (1979), 1257-1264
MSC: Primary 65D25
MathSciNet review: 537969
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that the calculation of an accurate approximate derivative $ f\prime(x)$ of a nontabular function $ f(x)$ on a finite-precision computer by the formula $ d(h) = (f(x + h) - f(x - h))/2h$ is a delicate task. If h is too large, truncation errors cause poor answers, while if h is too small, cancellation and other "rounding" errors cause poor answers. We will show that by using simple results on the nature of the asymptotic convergence of $ d(h)$ to $ f\prime$, a reliable numerical method can be obtained which can yield efficiently the theoretical maximum number of accurate digits for the given machine precision.

References [Enhancements On Off] (What's this?)

  • [1] A. CURTIS & J. REID, "The choice of step lengths when using differences to approximate Jacobian matrices," J. Inst. Math. Appl., v. 13, 1974, pp. 121-126.
  • [2] G. DAHLQUIST & A. BJORCK, Numerical Methods, Prentice-Hall, Englewood Cliffs, N.J., 1974. MR 0368379 (51:4620)
  • [3] J. DUMONTET & J. VIGNES, "Determination du pas optimal dans le calcul des dérivées sur ordinateur," R.A.I.R.O., v. 11, 1977, pp. 13-25. MR 0451631 (56:9913)
  • [4] J. OLIVER & A. RUFFHEAD, "The selection of interpolation points in numerical differentiation," BIT, v. 15, 1975, pp. 283-295. MR 0405802 (53:9594)
  • [5] J. ORTEGA & W. RHEINBOLDT, Iterative Solution of Nonlinear Equations in Several Variables, Academic Press, New York, 1970. MR 0273810 (42:8686)
  • [6] H. RUTISHAUSER, "Description of ALGOL 60," Handbook for Automatic Computation, Vol. 1a, Springer-Verlag, New York, 1967.
  • [7] R. STEPLEMAN, "Analysis of convergence for fixed point iterations in $ {R^1}$," Proc. 1977 Conf. on Information Sciences and Systems, John Hopkins University, 1977, pp. 389-394.
  • [8] R. STEPLEMAN, "Monotone convergence and effective stopping criteria for numerical processes," BIT. (To appear.) MR 537791 (80f:65053)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D25

Retrieve articles in all journals with MSC: 65D25

Additional Information

Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society